Alert archive / Hawaii / High Surf Advisories in 2012

High Surf Advisory 28, NWS Honolulu, HI

September 26, 20124 counties in Hawaii

NWS Honolulu, HI issued this high surf advisory at Sep 26, 2012, 3:46 PM HST for 4 counties in Hawaii. It took effect at Sep 27, 2012, 6:00 AM HST. It was in force for 46 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2012, 3:46 PM HST (01:46 UTC)
In effect from
Sep 27, 2012, 6:00 AM HST
Expired
Sep 29, 2012, 3:31 AM HST
In force
46 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2012-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2012-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WHHW40 PHFO 270146
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
346 PM HST WED SEP 26 2012

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS...

.A LARGE AND PERSISTENT FETCH OF WINDS IN THE SOUTHERN HEMISPHERE
LAST WEEK SENT A LARGE SOUTH SWELL TOWARD THE STATE. SURF WILL
BUILD TO ADVISORY LEVELS DURING THE DAY ON THURSDAY...AND PERSIST
THROUGH FRIDAY.

HIZ001>003-005-006-012>014-016-018>021-023>025-271500-
/O.NEW.PHFO.SU.Y.0028.120927T1600Z-120929T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-
WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-
KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
346 PM HST WED SEP 26 2012

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 PM HST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 6 PM HST
FRIDAY. 

* SURF...BUILDING TO 6 TO 8 FEET DURING THE DAY THURSDAY. 

* TIMING...SURF WILL RISE DURING THE DAY ON THURSDAY AND CONTINUE
  THROUGH FRIDAY. 

* IMPACTS...DANGEROUS BREAKING WAVES LEADING TO ROUGH SURF AND
  HAZARDOUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

BRAVENDER
5 follow-up statements
748 
WHHW40 PHFO 271329
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 AM HST THU SEP 27 2012

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS...

.A LARGE AND PERSISTENT FETCH OF WINDS IN THE SOUTHERN HEMISPHERE
LAST WEEK SENT A LARGE SOUTH SWELL TOWARD THE STATE. SURF WILL
BUILD TO ADVISORY LEVELS THIS AFTERNOON...AND PERSIST THROUGH FRIDAY.

HIZ001>003-005-006-012>014-016-018>021-023>025-280230-
/O.CON.PHFO.SU.Y.0028.120927T1600Z-120929T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-
WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-
KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
329 AM HST THU SEP 27 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM HST FRIDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM HST FRIDAY. 

* SURF...BUILDING TO 6 TO 8 FEET.

* TIMING...SURF WILL RISE THIS AFTERNOON AND CONTINUE THROUGH
  FRIDAY.

* IMPACTS...DANGEROUS BREAKING WAVES LEADING TO ROUGH SURF AND 
  HAZARDOUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

FOSTER
925 
WHHW40 PHFO 280141
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 PM HST THU SEP 27 2012

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS...

.WAVES WILL BUILD TO ADVISORY LEVELS TONIGHT...AND CONTINUE INTO
FRIDAY.

HIZ001>003-005-006-012>014-016-018>021-023>025-281445-
/O.CON.PHFO.SU.Y.0028.000000T0000Z-120929T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-
WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-
KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
341 PM HST THU SEP 27 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY. 

* SURF...BUILDING TO 6 TO 8 FEET.

* TIMING...SURF WILL RISE TONIGHT AND CONTINUE THROUGH FRIDAY.

* IMPACTS...DANGEROUS BREAKING WAVES LEADING TO ROUGH SURF AND 
  HAZARDOUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MORRISON
893 
WHHW40 PHFO 281331
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST FRI SEP 28 2012

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS...

.HIGH SURF CONTINUING THROUGH THE DAY TODAY.

HIZ001>003-005-006-012>014-016-018>021-023>025-290245-
/O.CON.PHFO.SU.Y.0028.000000T0000Z-120929T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-
WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-
KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
331 AM HST FRI SEP 28 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...6 TO 8 FEET.

* TIMING...THROUGH 6 PM THIS EVENING.

* IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND
  HAZARDOUS RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

BURKE
913 
WHHW40 PHFO 290203
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
403 PM HST FRI SEP 28 2012

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS...

.HIGH SURF CONTINUING THROUGH TONIGHT.

HIZ001>003-005-006-012>014-016-018>021-023>025-291515-
/O.EXT.PHFO.SU.Y.0028.000000T0000Z-120929T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-
WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-
KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
403 PM HST FRI SEP 28 2012

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...6 TO 8 FEET.

* TIMING...THROUGH 6 AM SATURDAY.

* IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND 
  HAZARDOUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MORRISON
858 
WHHW40 PHFO 291331
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST SAT SEP 29 2012


HIZ001>003-005-006-012>014-016-018>021-023>025-291445-
/O.CAN.PHFO.SU.Y.0028.000000T0000Z-120929T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-
WAIANAE COAST-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-
KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-
331 AM HST SAT SEP 29 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF IS GRADUALLY DECREASING ALONG SOUTH FACING SHORES OF THE
HAWAIIAN ISLANDS EARLY THIS MORNING. THEREFORE...THE HIGH SURF
ADVISORY IS CANCELLED FOR SOUTH FACING SHORES OF THE ISLAND
CHAIN.

$$

HOUSTON

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Sep 26, 10:00 AM HST, 5 hours 46 minutes earlier.

Area forecast discussion, Sep 26, 10:00 AM HST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST WED SEP 26 2012

.SYNOPSIS...
A TRADE WIND WEATHER PATTERN WILL CONTINUE THROUGH THE WORK WEEK AS
HIGH PRESSURE REMAINS FAR NORTH OF THE STATE. CLOUDS AND PASSING
SHOWERS WILL AFFECT MAINLY WINDWARD AND MAUKA AREAS. WINDS ARE
EXPECTED TO BECOME LIGHT AND TURN SOUTHEASTERLY OVER THE WEEKEND AS
A FRONT APPROACHES AND STALLS NORTHWEST OF THE AREA.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH ORIENTED NORTHEAST
TO SOUTHWEST EXTENDING ACROSS THE STATE. AT THE SURFACE...HIGH
PRESSURE IS LOCATED FAR NORTHEAST OF THE STATE...WITH AN EAST TO
WEST RIDGE EXTENDING ALONG 31N. 12Z SOUNDINGS SHOW INVERSIONS
RANGING FROM 6KFT AT LIHUE TO 8KFT AT HILO. PRECIPITABLE WATERS ARE
1.1-1.2 INCHES. EARLY MORNING MIMIC TOTAL PRECIPITABLE WATER IMAGERY
SHOWS SIMILAR TO SLIGHTLY DRIER PW VALUES EXTENDING UPSTREAM OF THE
STATE. AN EXCEPTION IS HIGHER VALUES JUST EAST OF 150W...BUT THESE
ARE RELATED TO AN AREA OF HIGH LEVEL MOISTURE EAST OF THE UPPER
TROUGH...AND NOT A SIGN OF THE MOISTURE CONTENT OF THE MARINE LAYER.

THE 12Z GFS/NAM AND 00Z ECMWF ARE SIMILAR SHOWING TYPICAL TRADE WIND
CONDITIONS CONTINUING THROUGH THE WEEK. FORECAST SOUNDINGS SHOW
INVERSIONS REMAINING AT SIMILAR LEVELS THROUGH THE REST OF THE WEEK.
THERE SHOULD BE ENOUGH LOW-LEVEL MOISTURE EMBEDDED IN THE TRADE WIND
FLOW TO KEEP RAINFALL CHANCES NEAR NORMAL VALUES. TRADE WINDS WILL
BEGIN TO WEAKEN SLIGHTLY BY THE END OF THE WEEK...BUT STILL REMAIN
STRONG ENOUGH TO FOCUS SHOWERS ACROSS WINDWARD AND MAUKA AREAS.

DURING THE WEEKEND...A COLD FRONT MOVES IN NORTHWEST OF THE
AREA...AND A LOW DEVELOPS ALONG IT FAR NORTH OF THE STATE. THIS
FRONT WILL HELP TO WEAKEN THE SURFACE RIDGE AND SHIFT IT SOUTHWARD
OVER THE STATE. THERE ARE DIFFERENCES BETWEEN THE 12Z GFS AND 00Z
ECMWF...WITH THE ECMWF DEVELOPING A CUTOFF UPPER LOW FARTHER SOUTH.
THERE ARE A COUPLE GFS ENSEMBLE MEMBERS THAT FOLLOW THIS TYPE OF
PATTERN...BUT THE BULK ARE SIMILAR TO THE OPERATIONAL GFS. A QUICK
LOOK AT THE 12Z ECMWF SHOWS IT IS MUCH CLOSER TO THE GFS SOLUTION.
THE FRONT IS EXPECTED TO REMAIN NORTHWEST OF KAUAI...WITH THE
BACKGROUND GRADIENT TURNING SOUTHEAST ACROSS THE ISLANDS. THE
LIGHTER WINDS UNDER THE RIDGE WILL LEAD TO ONSHORE SEA BREEZES
DURING THE AFTERNOONS AND OFFSHORE LAND BREEZES AT NIGHT. UNDER THIS
TYPE OF CONVECTIVE PATTERN...CLOUDS AND SHOWERS WILL BE MOST ACTIVE
ACROSS INTERIOR AND LEEWARD SECTIONS DURING THE AFTERNOONS...WITH
CLEARING CONDITIONS OVERNIGHT. THE AIRMASS REMAINS RELATIVELY
STABLE...SO HEAVY SHOWERS ARE NOT EXPECTED.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL FOR THE TERMINALS THROUGH TODAY.
HOWEVER...LOW CLOUDS AND SHOWERS MAY CREATE BRIEF MVFR CONDITIONS
ALONG WINDWARD SHORES AND SLOPES. AIRMET TANGO CONTINUES FOR
OCCASIONAL MODERATE TURBULENCE BELOW 7000 FEET IMMEDIATELY SOUTH
THROUGH WEST OF MOUNTAINS DUE TO LOCALLY GUSTY TRADE WINDS.

&&

.MARINE...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR STRONG TRADE WINDS AND
ROUGH SEAS ACROSS THE TYPICALLY WINDIER AREAS NEAR MAUI AND THE BIG
ISLAND. WITH WINDS AT THIS LEVEL EXPECTED TO CONTINUE FOR
LONGER...WE WILL EXTEND THE ADVISORY THROUGH THURSDAY FOR NOW.
DEPENDING ON HOW CONDITIONS EVOLVE...THIS ADVISORY MAY NEED TO BE
EXTENDED INTO FRIDAY.

THE CURRENT SOUTH SWELL WILL MAINTAIN MODERATE SURF ALONG SOUTH
FACING SHORES OF THE ISLANDS THROUGH THURSDAY MORNING. A LARGER
SWELL BUILDING LATE TONIGHT AND THROUGH THE DAY ON THURSDAY WILL
LIKELY CAUSE SURF TO REACH THE HIGH SURF ADVISORY THRESHOLD OF 8
FEET ALONG SOUTH FACING SHORES. A HIGH SURF ADVISORY WILL LIKELY BE
ISSUED THIS AFTERNOON AS WE WILL BE WITHIN THE 24 HOUR WINDOW FOR
THE ONSET OF ADVISORY CONDITIONS. HOWEVER...IT WILL BE IMPORTANT TO
EMPHASIZE THAT THE HIGH SURF IS NOT EXPECTED UNTIL THURSDAY
AFTERNOON. ADVISORY LEVEL SURF IS EXPECTED TO CONTINUE THROUGH
SATURDAY BEFORE GRADUALLY DIMINISHING.

THE CURRENT NORTH SWELL WILL CONTINUE TO GRADUALLY LOWER THROUGH
TONIGHT. ANOTHER NORTH NORTHWEST SWELL ARRIVING FRIDAY WILL PEAK
SATURDAY PRODUCING MODERATE SIZED SURF ALONG MOST NORTH AND SOME
WEST FACING SHORES. THIS SWELL IS EXPECTED CONTINUE THROUGH EARLY
NEXT WEEK...ONLY DIMINISHING SLIGHTLY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR MAALAEA BAY-PAILOLO
CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND
SOUTHEAST WATERS.

&&

DISCUSSION/MARINE...BRAVENDER
AVIATION...POWELL

Nearby

High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.